Nivolumab-induced immune-mediated colitis: an ulcerative colitis look-alike—report of new cases and review of the literature
Nivolumab, a monoclonal antibody-targeting programmed cell death protein-1, is being increasingly used for the treatment of some advanced neoplasms. Several of its adverse effects are a result of the upregulation of T cells, with colitis as one of the most severe, and a challenging differential diagnosis with ulcerative colitis. However, few real-life clinical practice cases have been reported beyond trials. Our aim was to report a series of new cases, reviewing previously communicated endoscopic-proven nivolumab-induced colitis.
All patients treated with nivolumab in three university centers were identified and those who developed immune-mediated colitis (defined as the presence of diarrhea and evidence of colitis demonstrated by colonoscopy) were described. Additionally, a review of case reports of nivolumab-induced colitis reported in the literature up to March 2018 was performed.
Six new cases of nivolumab-induced colitis and 13 previously reported cases out of randomized clinical trials are described. Colonoscopy showed a mucosal pattern mimicking ulcerative colitis in a large proportion of patients. Clostridium difficile superinfection was observed in two out of 19 cases. All but three patients definitively discontinued nivolumab therapy. Most patients were initially managed with oral or intravenous corticosteroids, but five of them required rescue therapy with infliximab.
Nivolumab-induced colitis may mimic ulcerative colitis. Steroid therapy (oral or intravenously) is often efficient, but one-fourth of patients need rescue therapy with anti-TNF. Intestinal superinfection with Clostridium difficile or cytomegalovirus should be ruled out before starting immunosuppressive therapy.
KeywordsImmune-mediated colitis Nivolumab Corticosteroids Colonoscopy Pathology
FC received a research grant from the Societat Catalana de Digestologia.
Compliance with ethical standards
The study was approved by the local Ethics Committee of the coordinating center (Hospital Universitari Germans Trias I Pujol).
Conflict of interest
The authors declare that they have no conflict of interest.
- 2.Pollack MH, Betof A, Dearden H, Rapazzo K, Valentine I, Brohl AS, Ancell KK, Long GV, Menzies AM, Eroglu Z, Johnson DB, Shoushtari AN (2018) Safety of resuming anti-PD-1 in patients with immune-related adverse events (irAEs) during combined anti-CTLA-4 and anti-PD1 in metastatic melanoma. Ann Oncol 29:250–255CrossRefGoogle Scholar
- 8.Coutzac C, Adam J, Soularue E, Collins M, Racine A, Mussini C, Boselli L, Kamsukom N, Mateus C, Charrier M, Cassard L, Planchard D, Ribrag V, Fizazi K, Loriot Y, Lepage P, Scoazec JY, Robert C, Carbonnel F, Chaput N (2017) Colon immune-related adverse events: anti-CTLA-4 and anti-PD-1 blockage induce distinct immunopathological entities. J Crohns Colitis 11:1238–1246CrossRefGoogle Scholar
- 11.Common Terminology Criteria for Adverse Events (CTCAE), Version 5.0. U.S. Department of Health and Human Services; National Institutes of Health; National Cancer Institute; Accessed November 2017, at https://ctep.cancer.gov/protocoldevelopment/electronic_applications/docs/CTCAE_v5_Quick_Reference_5x7.pdf
- 13.Gondal B, Patel P, Gallan A et al (2016) Immune-mediated colitis with novel immunotherapy: PD-1 inhibitor associated gastrointestinal toxicity. Acta Gastroenterol Belg 79:379–381Google Scholar
- 14.Fujii Y, Nishikawa Y, Nomura M et al (2017) Readministration of nivolumab after persistent immune-related colitis in a patient with recurrent melanoma. Intern Med: published online Dec 21. https://doi.org/10.2169/internalmedicine.8910-17
- 19.Yasuda Y, Urata Y, Tohnai R et al (2017) Immune-related colitis induced by the long-term use of nivolumab in a patient with non-small cell lung cancer. Intern Med: published online Dec 27. https://doi.org/10.2169/internalmedicine.9230-17
- 21.Wang Y, Abu-Sbeih H, Mao E, Ali N, Qiao W, Trinh VA, Zobniw C, Johnson DH, Samdani R, Lum P, Shuttlesworth G, Blechacz B, Bresalier R, Miller E, Thirumurthi S, Richards D, Raju G, Stroehlein J, Diab A (2018) Endoscopic and histologic features of immune checkpoint inhibitor-related colitis. Inflamm Bowel Dis 24:1695–1705CrossRefGoogle Scholar
- 23.Samaan MA, Pavlidis P, Papa S, Powell N, Irving PM (2018) Gastrointestinal toxicity of immune checkpoint inhibitors: from mechanisms to management. Nat Rev Gastroenterol Hepatol 15:222–234Google Scholar
- 24.Adler BL, Pezhouh MK, Kim A et al (2018) Histopathological and immunophenotypic features of ipilimumab-associated colitis compared to ulcerative colitis. J Intern Med: published online Feb 21. https://doi.org/10.1111/joim.12744
- 25.Villadolid J, Amin A (2015) Immune checkpoint inhibitors in clinical practice: update on management of immune-related toxicities. Transl Lung Cancer Resp 4:560–575Google Scholar